Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 9, NWS Chicago, IL

April 20, 2000Benton County, Jasper County, Newton County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Apr 20, 2000, 2:54 AM EST for Benton County, Jasper County, Newton County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2000, 2:54 AM EST (07:54 UTC)
Expired
Apr 20, 2000, 3:30 AM EST
In force
36 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Benton County, IN, Jasper County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 107 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 200756
SVRCHI
INC007-073-111-200830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
254 AM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN NORTHWEST INDIANA
  JASPER COUNTY IN NORTHWEST INDIANA
  NEWTON COUNTY IN NORTHWEST INDIANA

* UNTIL 330 AM CDT(330 AM EST)

* AT 254 AM CDT(254 AM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF SHELDON...OR ABOUT
  11 MILES SOUTHEAST OF WATSEKA...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  KENTLAND AROUND 300 AM CDT
  BROOK AROUND 310 AM CDT
  COLLEGEVILLE AROUND 325 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.



KAPLAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:45 PM EST, 12 hours 9 minutes earlier.

Area forecast discussion, Apr 19, 2:45 PM EST, 12 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
245 PM CDT WED APR 19 2000

SURFACE OBSERVATION AND SATELLITE LOOPS SHOW SURFACE LOW OVER
NORTHERN NEBRASKA...WITH A WARM FRONT EXTENDING ACROSS IOWA TO THE
SOUTHERN BORDER OF OUR CWA. A COLD FRONT/DRYLINE EXTENDS FROM
WESTERN IOWA BACK TO WEST TEXAS. DECENT MIDLEVEL CAP SHOULD PREVENT
CONVECTION OUT IN THE PLAINS UNTIL LATE THIS AFTERNOON. THIS
ACTIVITY WILL EVENTUALLY ROLL INTO THE AREA LATER THIS EVENING AND
OVERNIGHT. AS A MIDLEVEL JET PUNCHES INTO THE PROGRESSIVE TROF...A
NEW SURFACE LOW WILL DEVELOP OVER NORTHERN MISSOURI
OVERNIGHT...MOVING TO EASTERN INDIANA BY SUNSET THURSDAY. THIS
SURFACE PATTERN SHOULD KEEP US IN FAIRLY PERSISTENT PRECIPITATION
THROUGH MUCH OF THE DAY ON THURSDAY BEFORE DRY AIR AND SUBSIDENCE
TURN THE RAIN OFF LATE IN THE DAY.

WINDS WILL PICK UP AS THE SURFACE LOW APPROACHES...WITH AT LEAST
BREEZY CONDITIONS THUROSDAY THROUGH FRIDAY.

THE WEEKEND STILL LOOKS DRY WITH A WARMING TREND.

.CHI...GALE WRNG NRN 1/2 LKMICH

JHV

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:14 AM ESTSevere Thunderstorm WarningLOTLake, Newton31 min
Apr 20, 3:36 AM ESTSevere Thunderstorm WarningLOTJasper14 min
Apr 20, 7:37 AM ESTSevere Thunderstorm WarningLOTLake, Newton51 min
Apr 20, 10:19 AM ESTSevere Thunderstorm WarningLOTNewton26 min
Apr 20, 10:46 AM ESTSevere Thunderstorm WarningLOTBenton29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.